Utah, 2012

Winter Weather in Utah, February 29, 2012

February 29, 2012 · NWS GJT · 1 event in 1 county or zone

A broad upper trough began to move into the region on the last day of February, and over the area on March 1st. The upper trough was followed by a moist northwest flow on March 2nd.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A broad upper trough began to move into the region on the last day of February, and over the area on March 1st. The upper trough was followed by a moist northwest flow on March 2nd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Feb 29, 3:09 PM MST, 2 hours 51 minutes earlier.

Area forecast discussion, Feb 29, 3:09 PM MST, 2 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
309 PM MST WED FEB 29 2012

.SHORT TERM...(THIS EVENING THROUGH THURSDAY NIGHT)
ISSUED AT 221 PM MST WED FEB 29 2012

UPPER LEVEL LOW OVER THE NW COAST IS IN THE PROCESS OF DEEPENING
THIS AFTERNOON...MEANWHILE WARM ADVECTION AND MOISTURE ARE INCREASING OVER
OUR CWA PER SATELLITE AND MDL GUIDANCE. BY EARLY THIS EVENING THE
BAROCLINIC ZONE ASSOCIATED WITH THIS SYSTEM WILL BE STRETCHED FROM
NRN NV NORTHEASTWARD TO EXTREME WEST-CENTRAL WY. VERY LIGHT PRECIP
IS ALREADY BEGINNING TO FALL AT THE HIGHER MTN SITES ACROSS THE
NORTH. THIS ACTIVITY WILL INCREASE IN COVERAGE AND INTENSITY
TONIGHT AS A COMBINATION OF JET LEVEL DYNAMICS AND OROGRAPHICS
PRODUCE LIFT. EMBEDDED WEAK VORT CENTERS WILL ALSO ENHANCE
SNOWFALL AS THE NIGHT PROGRESSES. AT THIS TIME IT STILL APPEARS
THE NRN MTN LOCATIONS WILL BE FAVORED FOR THE HEAVIEST SNOW
...MAINLY BECAUSE THE DURATION WILL LAST THE LONGEST THERE. THE
BEST OVERALL FORCING WILL OCCUR DURING THE DAY THURSDAY AS JET
SUPPORT...FRONTAL BAND AND MORE ORGANIZED SHRT WAVE COMBINE WITH
THE BEST MOISTURE. PRECIP WILL BE SPREADING SOUTHWARD DURING THE
DAY TO ENCOMPASS THE SRN MTNS. DECIDED TO UPGRADE THE THE SRN MTNS
TO A SNOW ADVISORY WHERE 8-15 INCHES OF SNOW WILL FALL...ALSO
WORDED THE UPPER UNCOMPAHGRE VALLEY FOR LOCALLY HIGHER AMOUNTS.
FORECAST SOUNDINGS INDICATE A NEARLY SATURATED LOWER LAYER
COMBINED WITH MODERATE NORTHERLY WINDS FRIDAY. ALSO ADDED THE GUNNISON
BASIN TO AN ADVISORY WHERE THE CERRO SUMMIT AREA WILL LIKELY BE
IMPACTED WITH 4-7 INCHES...WITH LESSER AMOUNTS TO THE EAST NEAR
GUNNISON. OTHERWISE REMAINING HIGHLIGHTS IN GOOD SHAPE. THURSDAYS FRONT
A BIT WEAKER THAN PREVIOUS MDLS HAD SUGGESTED...BECAUSE A
SECONDARY AND STRONGER SHORT WAVE UPSTREAM OVER THE GRT BASIN
ACTUALLY BACKS THE WINDS TO THE SOUTHWEST BY LATE FRIDAY AFTERNOON
PRODUCING WAA. BUT THIS WILL HAVE LITTLE IMPACT ON INTENSITY OF
PCPN. KUDOS TO LAST NIGHTS MID SHIFT AS I INHERITED A VERY GOOD
SET OF GRIDS.

.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 145 PM MST WED FEB 29 2012

ONE STRONG SYSTEM WORKS THROUGH THE REGION THURSDAY NIGHT-FRIDAY
WITH ANOTHER WEAKER SYSTEM TIMED FOR TUESDAY NIGHT-WEDNESDAY. IN
BETWEEN THE WEEKEND STARTS OUT COLD BUT WARMS NICELY INTO SUNDAY.

THURSDAY NIGHT...THE JET CARVES THROUGH NORTHERN NEW MEXICO WITH
AN ASSOCIATED STRONG VORT MAX RAKING THE SOUTHERN ZONES. A SURFACE
COLD FRONT WORKS NW-SE THROUGH THE FORECAST AREA SHIFTING THE MTN
TOP WINDS FROM WEST TO NORTH IN COLD ADVECTION.

FRIDAY...DYNAMICAL SUPPORT ENDS BUT LOW LEVEL MOISTURE LINGERS AND
COLD NORTH FLOW LOWERS 700MB TEMPS FROM -12 TO -16C THROUGH THE
DAY. THIS WILL EFFICIENTLY PRODUCE LOW DENSITY SNOW OVER THE NORTH
SLOPES THROUGH THE DAY. THE HIGHWAY 550 GORGE IS ESPECIALLY
VULNERABLE TO BIG SNOW ACCUMULATION IN THIS REGIME. AN ADVISORY IS
VALID FOR THE SOUTHERN MTNS THOUGH THE PORTION OF HIGHWAY 550 FROM
OURAY TO RED MTN PASS COULD SEE WELL MORE THAN A FOOT OF SNOW FALL
ON FRIDAY.

FRIDAY NIGHT...WARM ADVECTION ALOFT BEGINS BUT SURFACE INVERSIONS
WILL BE STRONG AND EXPECT MUCH BELOW NORMAL LOW TEMPERATURES. A
WEAK FINAL VORT MAX PASSES OVER THE NORTH THAT MAY KEEP LIGHT
SNOWFALL GOING IN THE ELKHEADS-PARK-GORE-FLATTOPS-ELKS THROUGH THE
NIGHT.

SATURDAY-SUNDAY...DRY WARM ADVECTION IN NW FLOW DOMINATES THESE
PERIODS AS A RIDGE PROGRESSES INTO UTAH. MONDAY THE RIDGE FLATTENS
AND MTNS WEST WINDS INCREASE AS THE NEXT PACIFIC TROUGH WORKS ONTO
THE OREGON COAST.

TUESDAY-WEDNESDAY...MODELS ARE IN GOOD AGREEMENT ON TIMING WITH
TROUGH PASSAGE ON WEDNESDAY. THE FAVORED EC IS SLOWER AND MORE
SPLIT. THIS SYSTEM IS LESS ORGANIZED WITH A MILDER COLD CORE THAN
THE CURRENT SYSTEM.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z THURSDAY EVENING)
ISSUED AT 145 PM MST WED FEB 29 2012

SNOW IS SPREADING INTO THE NORTHERN AND CENTRAL MTNS THIS
AFTERNOON OBSCURING MTN TOPS. CONDITIONS WILL DETERIORATE THIS
EVENING OVER THE CENTRAL AND NORTHERN MOUNTAINS...THEN SPREAD TO
THE LOWER VALLEYS THROUGH THE NIGHT. MOUNTAIN OBSCURATIONS WILL
BECOME MORE WIDESPREAD AND THE KCAG...KHDN...KASE AND KEGE
TERMINALS ARE LIKELY TO SEE WIDESPREAD MVFR WITH PERIODS OF IFR
CONDITIONS THROUGH THURSDAY MORNING IN SNOW AND FOG. SNOW SHOWERS
WILL BE IN THE VICINITY OF THE OTHER LOWER VALLEY TERMINALS...BUT
CONFIDENCE STILL REMAINS TOO LOW TO PLACE THEM BELOW VFR
CATEGORIES ATTM. WIDESPREAD SNOWFALL AND MVFR/LOCAL IFR CIGS AND
VSBYS ARE EXPECTED TO CONTINUE THROUGH THURSDAY.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...WINTER WEATHER ADVISORY UNTIL 9 AM MST FRIDAY FOR COZ002-003-005-
     008.

     WINTER WEATHER ADVISORY FROM 6 AM THURSDAY TO 6 PM MST FRIDAY
     FOR COZ017>019.

     WINTER STORM WARNING UNTIL 9 AM MST FRIDAY FOR COZ004-009-010-
     012-013.

     WINTER WEATHER ADVISORY FROM 6 AM THURSDAY TO 9 AM MST FRIDAY
     FOR COZ014.

UT...WINTER WEATHER ADVISORY UNTIL 9 AM MST FRIDAY FOR UTZ023-025.

     WINTER WEATHER ADVISORY FROM 6 AM THURSDAY TO 6 PM MST FRIDAY
     FOR UTZ028.

&&

SHORT TERM...MC
LONG TERM....JOE
AVIATION...JOE
Hazardous weather outlook, Feb 29, 5:59 AM MST, 12 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
559 AM MST WED FEB 29 2012

COZ001>014-017>023-UTZ022>025-027>029-011300-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
559 AM MST WED FEB 29 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SNOW SHOWERS TODAY WILL BECOME MORE NUMEROUS AND
INCREASE IN COVERAGE TONIGHT AS ANOTHER STRONG PACIFIC STORM MOVES
INTO THE REGION. PERIODS OF SNOW...HEAVY AT TIMES...WILL OCCUR
OVER THE MOUNTAINS AFTER MIDNIGHT AND CONTINUE THROUGH THURSDAY.
NUMEROUS WINTER STORM WARNINGS...ADVISORIES AND WATCHES ARE IN
EFFECT TONIGHT THROUGH FRIDAY. FOR MORE DETAILS ON THIS LATEST
WINTER STORM...GO TO WWW.WEATHER.GOV/GJT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SNOW WILL CONTINUE OVER THE MOUNTAINS...WITH SCATTERED SNOW
SHOWERS OVER THE VALLEYS THURSDAY AND FRIDAY. THE SNOW ENDS LATE
FRIDAY AFTERNOON...WITH DRY AND WARMER CONDITIONS THEN SETTLING
OVER THE AREA THROUGH EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT...HOWEVER
SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS TO THE
NATIONAL WEATHER SERVICE IN GRAND JUNCTION.

In the hours before

Local storm report, Feb 29, 1:28 PM MST, 4 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
128 PM MST WED FEB 29 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1212 PM     HEAVY SNOW       RED MOUNTAIN PASS       37.90N 107.70W
02/29/2012  M14.0 INCH       OURAY              CO   DEPT OF HIGHWAYS

            STORM TOTAL SNOWFALL

&&

EVENT NUMBER GJT1200235

DC
Local storm report, Feb 29, 1:29 PM MST, 4 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
129 PM MST WED FEB 29 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1212 PM     SNOW             MONUMENT (HIGHWAY 550)  37.97N 107.66W
02/29/2012  M10.0 INCH       OURAY              CO   DEPT OF HIGHWAYS

            STORM TOTAL SNOWFALL

&&

EVENT NUMBER GJT1200236

DC
Local storm report, Feb 29, 1:31 PM MST, 4 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
131 PM MST WED FEB 29 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1212 PM     HEAVY SNOW       COAL BANK PASS          37.70N 107.78W
02/29/2012  M27.0 INCH       SAN JUAN           CO   DEPT OF HIGHWAYS

            STORM TOTAL SNOWFALL

&&

EVENT NUMBER GJT1200237

DC
Local storm report, Feb 29, 1:33 PM MST, 4 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
133 PM MST WED FEB 29 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1212 PM     HEAVY SNOW       MOLAS PASS              37.73N 107.70W
02/29/2012  M20.0 INCH       SAN JUAN           CO   DEPT OF HIGHWAYS

            STORM TOTAL SNOWFALL

&&

EVENT NUMBER GJT1200238

DC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, Eastern Uinta Mountains

When
February 29, 6:00 PM MST to 11:59 PM MST
Where
Eastern Uinta Mountains forecast zone
Reported by
COOP Observer
Coordinates
40.506, -109.513 (the zone’s center; the record gives no point)

This storm began to impact the area with significant snowfall on the last day of February. Please see the March Storm Data Report for a summary of this event.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2012Every state in 2012This day in weather historyWarnings in Utah, February 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 370977.